Sarcoidosis Triggered by TNF Inhibitor Can Be Resolved with Another Inhibitor
Enbrel (etanercept) could be a therapy option for patients who develop sarcoid-like reactions after treatment with other tumor necrosis factor alpha (TNF-⍺) inhibitors, according to a study.
TNF-⍺ inhibitors are increasingly used to treat sarcoidosis, a disorder that involves inflammatory cells converging to form lumps. However, paradoxically, the therapies can sometimes cause sarcoidosis.
Previous research has shown that sarcoidosis triggered by the TNF-⍺ inhibitor Enbrel can be resolved by another TNF-⍺ inhibitor called Humira (adalimumab).
A new study, “Adalimumab-induced pulmonary sarcoidosis not progressing upon treatment with etanercept,” describes a reverse situation. It is the case of a 26-year-old Asian man whose use of Humira triggered sarcoidosis, but who obtained relief by switching to Enbrel. The findings were published in the journal Zeitschrift für Rheumatologie.
Doctors at a pulmonary clinic were monitoring the man for abnormalities that surfaced in a chest X-ray. Previously diagnosed with ankylosing spondylitis, a type of arthritis characterized by long-term inflammation of joints in the spine, he had been treated with Humira for 10 months.
Although he exhibited no sarcoid-like symptoms, the chest X-ray and a CT scan showed a cluster of small and large nodules in this lungs. His lymph nodes were enlarged, which can be a sign of infection, but laboratory tests showed no bacteria or fungus. Tests also ruled out tuberculosis.
A biopsy indicated the man had chronic non-caseating granulomatous inflammation. Treatment with Humira was discontinued due to the possibility that it could be the cause of the granulomas. In fact, two months later, the patient’s lung lesions started to disappear, and he was diagnosed with adalimumab-induced pulmonary sarcoidosis.
After Humira was discontinued, the patient’s ankylosing spondylitis was treated with non-steroidal anti-inflammatory therapies. When his pain and inflammation gradually worsened, he was given an Enbrel injection, which he is still receiving a year later. No recurrence of pulmonary sarcoidosis was recorded.
This case demonstrates that sarcoid-like reactions can be caused by one TNF-⍺ inhibitor and be resolved by another. Genetic factors may be associated with sarcoid-like reactions some patients experience after TNF-⍺ inhibitor treatment, the study’s authors said — but no one knows which patients are likely to develop them in response to which therapy.
“Etanercept can be used as a treatment option when patients treated with other TNF-α inhibitors develop paradoxical sarcoid-like reactions. Paradoxical inflammatory response with one TNF-α inhibitor does not preclude use of another TNF-α inhibitor.” the team wrote, adding that “since there is a lack of plausible explanation, further studies are needed to investigate the relationship between sarcoidosis and TNF-α blocking agents.”